Oregon, 2020

Hail in Oregon, June 24, 2020

June 24, 2020 · NWS BOI · 1 event in 1 county or zone

A trough of low pressure sliding through the Pacific Northwest kicked off severe thunderstorms with strong winds and large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A trough of low pressure sliding through the Pacific Northwest kicked off severe thunderstorms with strong winds and large hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 24, 2:06 PM MST, 1 hour earlier.

Area forecast discussion, Jun 24, 2:06 PM MST, 1 hour before
Area Forecast Discussion
National Weather Service Boise ID
306 PM MDT Wed Jun 24 2020

.SHORT TERM...Tonight through Friday night...Showers and
thunderstorms are forming across the Idaho mountains and portions
of eastern OR ahead of a shortwave this afternoon. The cold front
just passed through Baker City, OR. Skies have cleared out more
than anticipated had this afternoon which will allow for warmer
temperatures ahead of the cold front. This clearing may also
promote thunderstorm development this afternoon. Would not be
surprised if more storms developed across eastern OR than
currently forecast. Main threats with thunderstorms will be gusty
winds. Downdraft CAPE values increase to around 1500-2000j/kg
which is favorable for gusty outflow winds capable of reaching
50-60kts with showers and thunderstorms this evening. The best
chances for strong wind gusts will be east of a line from Rome,
OR to Stanley, ID. Drier air moves into the region on Thursday
with generally dry conditions, breezy northwest winds and
temperatures around 5-10 degrees cooler. Upper level ridging will
bring warmer temperatures (around 3-5 degrees) on Friday with
light winds.

.LONG TERM...Saturday through Wednesday...Warm dry weather will
continue on Saturday ahead of a cold upper level low pressure trough
moving south from Alaska. The trough is expected to take up
residence over the Intermountain Region on Sunday. Ensemble blends
show the trough lingering over our area through Wednesday as it
gradually warms and weakens. We can expect scattered showers and
isolated mainly afternoon and evening thunderstorms Sunday through
Wednesday, with the best chance on Monday. Temperatures will be 5-10
degrees above normal on Saturday, 5-15 degrees below normal Sunday
through Tuesday, and less than 5 degrees below normal on Wednesday.

&&

.AVIATION...Mostly VFR. Isolated to scattered showers and
thunderstorms, mainly south of a KLKV-KSNT line, through this
evening, will continue overnight south and east of KBOI as a Pacific
cold front crosses the area. Surface winds mainly northwest 10-20
kts. Gusts 40-50 kts possible with thunderstorms. Winds aloft near
10k feet MSL west 10-20 kts.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JT
AVIATION.....JT

In the hours before

Special weather statement, Jun 24, 1:52 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Boise ID
252 PM MDT Wed Jun 24 2020

IDZ016-030-242130-
Southern Twin  Falls County ID-Western Magic Valley ID-
252 PM MDT Wed Jun 24 2020

...SPECIAL WEATHER STATEMENT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rogerson, or 17 miles north of Jackpot, moving east at 35 mph.

Wind gusts up to 45 mph will be possible with this storm.

This strong thunderstorm will be near...
  Rock Creek, Murtaugh and Milner Dam around 330 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4251 11406 4242 11407 4242 11428 4225 11429
      4212 11462 4227 11474 4266 11394 4254 11393
TIME...MOT...LOC 2051Z 249DEG 28KT 4223 11459

JT
Special weather statement, Jun 24, 2:09 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Boise ID
309 PM MDT Wed Jun 24 2020

ORZ062>064-242200-
Oregon Lower Treasure Valley OR-Malheur County OR-Baker County OR-
309 PM MDT Wed Jun 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BAKER AND NORTH
CENTRAL MALHEUR COUNTIES UNTIL 400 PM MDT/300 PM PDT/...

At 308 PM MDT/208 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Cow Valley, or 34 miles south of Baker City, moving
east at 15 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Malheur Reservoir around 320 PM MDT.
  Brogan Hill Summit around 330 PM MDT.
  Brogan and California Mountain around 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4414 11775 4431 11786 4446 11746 4420 11738
TIME...MOT...LOC 2108Z 257DEG 11KT 4428 11774

JT

The radar

The Boise radar (KCBX), 119 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Malheur

When
June 24, 3:06 PM MST to 3:15 PM MST
Where
Malheur County, 3.45 mi S of Jamieson to 5.45 mi NE of Willowcreek
Measured
1 in hail
Reported by
Social Media
Coordinates
44.130, -117.430

Pictures of 1 inch sized hail covering the ground and crop damage 4 miles south of Jamieson were sent via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895462.